Alert archive / Oregon / Red Flag Warnings in 2019

Red Flag Warning 2, NWS Medford, OR

July 22, 2019Harney County, Klamath County, Lake County, Oregon; Modoc County, California

NWS Medford, OR issued this red flag warning at Jul 22, 2019, 2:16 PM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Jul 23, 2019, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2019, 2:16 PM PDT (21:16 UTC)
In effect from
Jul 23, 2019, 2:00 PM PDT
Expired
Jul 23, 2019, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 194 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

250 
WWUS86 KMFR 222116
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
216 PM PDT Mon Jul 22 2019

CAZ285-230930-
/O.UPG.KMFR.FW.A.0002.190723T2200Z-190724T0300Z/
/O.NEW.KMFR.FW.W.0002.190723T2100Z-190724T0300Z/
Modoc County Except for the Surprise Valley-
216 PM PDT Mon Jul 22 2019

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR 
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 2 PM to 8 PM PDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* Affected area: In Northern CA...The central portion of Modoc
  County. West of the Warner Mountains and east of Newell and
  Tionesta.

* Wind...Southwest 20 to 25 mph with gusts to 30 mph.

* Humidity...Minimum humidities around 8 to 13 percent.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities will cause fires to 
spread very rapidly. 

&&

$$

ORZ624-230930-
/O.UPG.KMFR.FW.A.0002.190723T2200Z-190724T0300Z/
/O.NEW.KMFR.FW.W.0002.190723T2100Z-190724T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
216 PM PDT Mon Jul 22 2019

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT TUESDAY FOR 
FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 2 PM to 8 PM PDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* Affected area: In South Central OR...Southeast corner of Klamath
  County east of Bonanza and Beatty. Southwest corner of Lake 
  County south of Paisley. 

* Wind...Southwest 20 to 25 mph with gusts to 30 mph.

* Humidity...Minimum humidities around 10 to 13 percent

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities will cause fires to 
spread very rapidly. 

&&

$$

Visit us at www.weather.gov/medford
4 follow-up statements
849 
WWUS86 KMFR 222128 
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
228 PM PDT Mon Jul 22 2019


CAZ285-230930-
/O.CON.KMFR.FW.W.0002.190723T2100Z-190724T0300Z/
Modoc County Except for the Surprise Valley-
228 PM PDT Mon Jul 22 2019

...RED FLAG WARNING IS NOW IN EFFECT FROM 2 PM TO 8 PM PDT 
TUESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 
285...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 2 PM to 8 PM PDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* Affected area: In Northern CA...The central portion of Modoc 
  County. West of the Warner Mountains and east of Newell and 
  Tionesta.

* Wind...Southwest 20 to 25 mph with gusts to 30 mph.

* Humidity...Minimum humidities around 8 to 13 percent.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities will cause fires to
spread very rapidly.

&&

$$

ORZ624-230930-
/O.CON.KMFR.FW.W.0002.190723T2100Z-190724T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
228 PM PDT Mon Jul 22 2019

...RED FLAG WARNING IS NOW IN EFFECT FROM 2 PM TO 8 PM PDT 
TUESDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 
624...

The National Weather Service in Medford has issued a Red Flag
Warning, which is in effect from 2 PM to 8 PM PDT Tuesday. The
Fire Weather Watch is no longer in effect. 

* Affected area: In South Central OR...Southeast corner of
  Klamath County east of Bonanza and Beatty. Southwest corner 
  of Lake County south of Paisley. 

* Wind...Southwest 20 to 25 mph with gusts to 30 mph.

* Humidity...Minimum humidities around 10 to 13 percent

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities will cause fires to
spread very rapidly.

&&

$$


Visit us at www.weather.gov/medford
475 
WWUS86 KMFR 230933
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
233 AM PDT Tue Jul 23 2019

CAZ285-240100-
/O.CON.KMFR.FW.W.0002.190723T2100Z-190724T0300Z/
Modoc County Except for the Surprise Valley-
233 AM PDT Tue Jul 23 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 285...

* Affected area: In Northern CA...The central portion of Modoc 
  County. West of the Warner Mountains and east of Newell and 
  Tionesta.

* Wind...Southwest 20 to 25 mph with gusts to 30 mph.

* Humidity...Minimum humidities 8 to 13 percent.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities will cause fires to
spread very rapidly.

&&

$$

ORZ624-240100-
/O.CON.KMFR.FW.W.0002.190723T2100Z-190724T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
233 AM PDT Tue Jul 23 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 624...

* Affected area: In South Central OR...Southeast corner of 
  Klamath County east of Bonanza and Beatty. Southwest corner 
  of Lake County south of Paisley.

* Wind...Southwest 20 to 25 mph with gusts to 30 mph.

* Humidity...Minimum humidities 10 to 13 percent.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities will cause fires to
spread very rapidly.

&&

$$

Stavish 

Visit us at www.weather.gov/medford
980 
WWUS86 KMFR 231600
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
900 AM PDT Tue Jul 23 2019

ORZ625-240300-
/O.EXA.KMFR.FW.W.0002.190723T2100Z-190724T0300Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
900 AM PDT Tue Jul 23 2019

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER
ZONE 625...

* Affected area: In South Central OR...Fire Weather Zone 625. This
  includes the area around the highway 395 corridor from Paisley
  and Valley Falls north to near Wagontire.

* Wind...Southwest 20 to 30 mph with gusts to 40 mph.

* Humidity...Minimum humidities 5 to 10 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities will cause fires to
spread very rapidly.

&&

$$

CAZ285-240300-
/O.CON.KMFR.FW.W.0002.190723T2100Z-190724T0300Z/
Modoc County Except for the Surprise Valley-
900 AM PDT Tue Jul 23 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 285...

* Affected area: In Northern CA...Fire Weather Zone 285. This
  includes most of the lower elevations in Modoc County.

* Wind...Southwest 20 to 30 mph with gusts to 35 mph.

* Humidity...Minimum humidities 8 to 13 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities will cause fires to
spread very rapidly.

&&

$$

ORZ624-240300-
/O.CON.KMFR.FW.W.0002.190723T2100Z-190724T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
900 AM PDT Tue Jul 23 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE
WEATHER ZONE 624...

* Affected area: In South Central OR...The southeastern portions of
  Fire Weather Zone 624 from near Bonanza and Beatty east to
  Lakeview.

* Wind...Southwest 20 to 30 mph with gusts to 35 mph.

* Humidity...Minimum humidities 10 to 13 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities will cause fires to
spread very rapidly.

&&

$$


Visit us at www.weather.gov/Medford
685 
WWUS86 KMFR 240257
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
757 PM PDT Tue Jul 23 2019


CAZ285-240400-
/O.EXP.KMFR.FW.W.0002.000000T0000Z-190724T0300Z/
Modoc County Except for the Surprise Valley-
757 PM PDT Tue Jul 23 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

Winds will continue to diminish through the evening.

$$

ORZ624-625-240400-
/O.EXP.KMFR.FW.W.0002.000000T0000Z-190724T0300Z/
Klamath Basin and the Fremont-Winema National Forest-
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
757 PM PDT Tue Jul 23 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625...

Winds will continue to diminish through the evening.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 22, 12:09 PM PDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 12:09 PM PDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1209 PM PDT Mon Jul 22 2019

The Aviation section has been updated...

.DISCUSSION...
No updates are necessary this morning.

A fragmented marine layer exists across portions of Coos and
Douglas counties this morning as well as south of Gold Beach
along the Curry County coast. This is gradually dissipating, as
expected.

Meanwhile some convergence and instability related cloudiness is
present along and near the Cascades and across far southeastern
portions of the forecast area.

Yesterday the National Lightning Detection Network indicates we
had 67 cloud to ground lightning strikes in Fire Weather Zone
625 / 96 CG strikes in Lake County. No CG lightning was observed
outside of that area in our forecast area.

Today thunderstorm potential is greatest from the High Cascades
north of Highway 140 eastward across northern Klamath and Lake
counties. There is a lesser risk of lightning from just north of
the Trinity Alps in the Scott Mountains northward into the
Siskiyous at and around Mount Ashland, as well as over eastern
Lake and far northeastern Modoc counties in the Warner Mountains.
Once again, thunderstorms today will produce little or no rainfall
where they do occur, so fire starts are possible. However,
thunderstorm coverage will be isolated, so strikes should be
limited, likely under 100 CG strikes for our CWA, and likely
lesser in our Fire Weather Zones (which don't extend as far north.

Winds pick up Tuesday afternoon and evening across the east side
and there will be a lingering threat of some lightning which will
be discussed further in this afternoon's discussion. BTL

&&

.AVIATION...For the 22/18Z TAFS...Along the coast and over the
coastal waters...IFR/LIFR lingering south and west of Brookings will
continue to dissipate through early this afternoon. Areas of IFR/
LIFR conditions will redevelop Monday evening and persist into
Tuesday morning. MVFR ceilings are likely to push a bit farther
inland into the Umpqua Basin Tuesday morning, to include KRBG. Over
the remainder of the area...VFR conditions will persist into Tuesday
morning, but there will be isolated afternoon and evening
thunderstorms mainly from the Cascades north of Highway 140 across
northern Klamath/Lake Counties, Winter Rim to the Warner Mountains
eastward, and over western Siskiyou county. These are not expected
to affect TAF sites. Breezy northwest through north winds are
expected to affect the west side later this afternoon into the
evening, with breezy southwest through northwest winds east of the
Cascades this afternoon and evening. BTL

&&

.MARINE...Updated 230 AM PDT Monday 22 July 2019...Winds and seas
will diminish tonight into Monday and will remain below advisory
levels into Tuesday morning. The thermal trough will restrengthen
beginning Tuesday, and this will bring stronger north winds and
choppy wind driven seas back to the area, especially south of Cape
Blanco. Winds may reach gale force Wednesday afternoon through
Thursday night south of Cape Blanco.

The thermal trough will weaken Friday into Saturday, then ramp up
again Saturday night through Monday night.

&&

.FIRE WEATHER...Updated 200 PM PDT Sunday 21 July 2019...Cumulus
clouds are slowly starting to develop east of the Cascades.  We're
still expecting isolated thunderstorms in Lake, Klamath and Modoc
Counties this evening.  There is also a slight chance for
thunderstorms near the Sikiyou horn near fire weather zone 280.
Isolated thunderstorms will persist overnight in Lake and Modoc
counties, but the activity should be on the down trend.

Thunderstorm activity will redevelop again on Monday afternoon.
Again, isolated thunderstorms are the main threat in the same areas
mentioned in the above paragraph.  However, some of the storms may
shift a bit farther west into the Cascade Range north of Crater
Lake.

Winds and RH then become the focus on Tuesday.  We're expecting
winds to pick up ahead of the trough with a fair amount of dry air
moving into areas east of the Cascades.  It looks like RH's will
rise on the westside on Tuesday, yet conditions will still remain
dry on the eastside.  With fire danger starting to shift into the
high thresholds,  we felt a fire weather watch was appropriate on
Tuesday afternoon, especially with the lightning activity occuring
this evening and again Monday.

There is some uncertainty with the RH forecast on Tuesday as cloud
cover could inhibit RH's dropping low enough to verify a red flag
warning. However, we have high confidence the winds will be critical
Tuesday afternoon. -Smith

&&

.PREV DISCUSSION... /Issued 440 AM PDT Mon Jul 22 2019/

DISCUSSION...Isolated thunderstorms brought a good number of in
cloud flashes yesterday afternoon into the evening, but many less
strikes that hit the ground, mostly in eastern Lake County. With
moisture continuing to feed into the region today and with
southerly flow now feeding in down to the BL as well as the ridge
tops, have more confidence for thunderstorms to develop east of
the Cascades this afternoon. Instability is indicated from the
Cascades in the Crater lake area to the southeast into Lake
county. However, mid level moisture is weak over the Cascades, and
the most likely chances of isolated thunderstorms should be to the
east of the Cascades. There is no "kicker" moving through and with
this weak instability will keep thunderstorms as isolated in this
area. In western Siskiyou county there was some vertical
development, but nothing high enough to develop into a
thunderstorm. There is increased column moisture today, but
instablity is marginal so have gone with "slight chance" wording
as confidence is not high that anything will develop in that
area.

As we head into Tuesday the ridge top winds increase to 15 to 25
kt. The area of instability shifts to the north and east with weak
instability from the Crater Lake area to the northeast. With the
strong 700 mb flow there is only a slight chance that anything
that does develop will put anything down before being pushed to
the northeast out of the forecast area.

The upper low will open and move east through vancouver Island
Wednesday morning, with the resulting more westerly flow shifting
instability out of the region. -Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening above 500 feet in the for ORZ624.

CA...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening below 500 feet in the for CAZ285.

Pacific Coastal Waters...
- Small Craft Advisory from 11 AM to 5 PM PDT Tuesday for
  PZZ356-376.

BTL/SBN/CZS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:32 AM PDTSmall Craft AdvisoryMFR9 days
Jul 22, 1:55 PM PDTGale WatchMFR25 hr
Jul 22, 1:55 PM PDTSmall Craft AdvisoryMFR4 days

Nearby

Red Flag Warnings in Oregon, 2019Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.